brand logo

Am Fam Physician. 2001;63(7):1409-1410

A 68-year-old man presented to a university dermatology department with an asymptomatic blue-gray discoloration of the centrofacial region. Physical examination revealed a blue-gray hyperpigmentation of the forehead, cheeks, nose, malar regions and chin (see the accompanying figure). The medical history revealed that the patient was diagnosed with ischemic dilated cardiomyopathy two years previously and was resuscitated from a syncopal episode associated with sustained ventricular tachycardia that was refractory to quinidine, disopyramide phosphate and procainamide. Results of routine laboratory tests were normal. A 3-mm punch biopsy specimen showed normal epidermis and a perivascular deposition of yellow-brown pigment within microphages in the dermis.

The rightsholder did not grant rights to reproduce this item in electronic media. For the missing item, see the original print version of this publication.

Question

Which one of the following is the correct diagnosis, given the patient's history, the physical and skin biopsy findings?

Discussion

The correct answer is C: amiodarone-induced hyperpigmentation. Amiodarone is an iodinated compound used in the treatment of ventricular arrhythmias that are refractory to other medications.

Actinic lichen planus is a rare clinical form of lichen planus that occurs in exposed skin areas. The pigmented variant of the disease typically involves only the face, with clinical features resembling melasma. Histopathologic features seen on skin biopsy of actinic lichen planus include a band-like lymphocytic infiltrate with numerous melanophages observed in the dermis.1

Hemochromatosis is one of the most common genetic errors of metabolism and is characterized by a diffuse cutaneous slate-gray pigmentation in light-exposed areas. The onset of the disease generally occurs during the fourth or fifth decade of life. Men are more commonly affected than women. Other findings may include diabetes and a high serum iron level.2

Ashy dermatosis, also known as erythema dyschromicum perstans, is a rare idiopathic dermatosis characterized by ash-gray skin lesions. The ash-colored macules vary in size and shape and are localized to the arms, neck and trunk. The face is usually involved. The characteristic blue-gray skin color reflects the presence of melanin in the macrophages of the dermis.3

Argyria occurs in persons exposed to silver salts and clinically appears as a slate-gray pigmentation on sun-exposed areas of the skin, especially the forehead and nose. The diagnosis of argyria is well established by skin biopsy. Conventional histology shows silver granules in the dermis particularly evident near the basal layer of sweat glands.4

Several systemic and dermatologic side effects are attributed to amiodarone, such as pulmonary fibrosis (which has a 10 percent mortality rate), thyroid abnormalities, fulminant hepatitis, keratitis, chronic anxiety reaction, photosensitivity reaction and cutaneous hyperpigmentation (in 2 to 5 percent of patients).5,6 The pigmentation is clinically characterized by progressive blue-gray discoloration of predominantly sun-exposed areas.5 This iatrogenic hyperpigmentation is associated with lipofuscin rather than melanin deposits. Lipofuscin is a yellow-brown pigment that accumulates in lyso-somes with aging and is a byproduct of cellular degradation. The pathogenesis of amiodarone-induced hyperpigmentation may be related to the basic action of the drug on the lysosome and to extra phototoxic-induced lysosomal damage. Ultrastructural studies show membrane-bound dense lysosomal bodies within macrophages that probably contain degradation products of the drug bound to lipofuscin.5 The cutaneous pigmentation slowly fades after discontinuation of therapy but may persist for months to years.

The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at https://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to afpphoto@aafp.org.

This series is coordinated by John E. Delzell Jr., MD, MSPH, associate medical editor.

A collection of Photo Quiz published in AFP is available at https://www.aafp.org/afp/photoquiz

Continue Reading


More in AFP

More in Pubmed

Copyright © 2001 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See permissions for copyright questions and/or permission requests.